Pictured is the Campus South apartments. Photo courtesy of the University of Dayton.
Lucy Waskiewicz | News Editor
Two students and two non-students were treated after exhibiting signs of an overdose of an unknown substance in Campus South apartments on Friday, Feb. 2, according to a University email sent to students on Feb. 3. Three were taken to a local hospital and one person was treated on the scene.
UD officials stated that the incident is under investigation.
“The health, well-being and safety of our students is our priority,” they said. “The University is making resources available to anyone affected by the incident.
Although the identity of the mentioned substance is unconfirmed, students took to the pseudonymous social media app Yik Yak on the night of the incident to suggest it was possibly cocaine laced with fentanyl.
Posts included “coke OD at south” and “it was laced coke.”
Fentanyl is a highly potent, highly addictive synthetic opioid that was originally developed to treat severe pain. As little as two milligrams, or ten grains of table salt, can be lethal.
Dan Suffoleto, public information manager at Public Health Dayton & Montgomery County, said it is common for drugs purchased on the street to be laced with fentanyl.
“[Fentanyl] is often added to other drugs because of its extreme potency which makes the drug more powerful, more addictive, and more dangerous,” Suffoletto said.
According to the Ohio Department of Health, fentanyl was involved in 80% of unintentional drug overdose deaths in Ohio in 2021.
In June 2022, two female students at Ohio State University died from fentanyl overdose after ingesting what they believed to be a generic form of Adderall, a stimulant drug used to treat attention deficit hyperactivity disorder (ADHD). Adderall is used by college students to stay awake and increase attention and focus.
Suffoleto said it is important to remember that not just street drugs like cocaine and heroin can be laced with fentanyl, but drugs created to look like commercial medications like Adderall and Xanax.
“Since fentanyl can be found in drugs packaged to look like commercial products, you should never use someone else’s medication, even if you think it is a commercial product,” he said. “Never use drugs alone and have Narcan available.”
Narcan is a brand of Naloxone, an FDA-approved medication designed to rapidly reverse opioid overdose. Narcan takes the form of a nasal spray that can be administered to someone who may be overdosing on opioids.
Project DAWN (Deaths Avoided With Naloxone) Montgomery County offers free weekly Narcan/Naloxone education and medicine distribution every Wednesday at 12 p.m. at Samaritan Crisis Care in Dayton. Participants are asked to arrive 15 minutes early to register.
In October 2023, Ohio Governor Mike DeWine announced an expanded partnership between RecoveryOhio and the Ohio Departments of Higher Education, Mental Health and Addiction Services, and Health to supply independent Ohio colleges and universities with on-campus emergency naloxone cabinets. Comparable to wall-mount AED machines, the cabinets contain doses of naloxone and can be installed in public places across campus. Before the program’s expansion, they were only available to public colleges and universities.
The partnership also includes fentanyl testing strips for schools that request them.
“Expanding access to these valuable, lifesaving tools allows every life saved another opportunity to experience recovery,” said Governor DeWine in the statement. “Protecting students from potentially deadly drug overdoses is an important part of our commitment to safer college and university campuses.”